MAUDE Adverse Event Report: K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. LOCKING SCREW INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 2901-90098
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
This report summarizes eight malfunction events where the tip of an everest locking screw inserter "stripped" intra-operatively.Surgeries were successfully completed, one experienced an unknown delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Additional information: lot fdrm - received 06/jan/2022.Lot muat - received 02/dec/2021.Lot guyu - received 02/dec/2021.Lot mdft - received 02/dec/2021.Lot mbft - received 02/dec/2021.Lot mbft - received 11/nov/2021.Lot muat - received 11/nov/2021.Lot hfjf - received 21/oct/2021.A supplemental vmsr will be submitted upon completion of the investigations.
 
Additional Manufacturer Narrative
Investigation conclusion for lot hfjf (1): the returned device was visually inspected.The device showed signs of use through cosmetic wear.The tip of the inner shaft was confirmed to be stripped with the hexalobe pattern deformed.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.The most likely root cause of the tip deformation is normal device wear, as the instrument has been in the field for over 3 years prior to the event.Factors such as consistent use of the instrument throughout its lifetime may cause fatigue and lead to the reported failure.Investigation conclusion for lot muat (1): the returned device was visually inspected.The distal tip appeared to be slightly worn.The hexalobe pattern was deformed and flattened at the distal portion.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.Tip deformation can occur during screw insertion due to hard patient bone quality, complex anatomy, or improper loading of the screw to the inserter.The deformations observed on the returned inserter may suggest that the hexalobe fitting was not properly seated within the screw head during insertion.A root cause for the reported event cannot be conclusively determined.Investigation conclusion for lot dudwa (1): the returned device was visually inspected.The distal tip appeared to be dull and cosmetic wear was seen throughout the device.The hexalobe pattern was confirmed to be deformed and worn.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.The root cause for the tip deformation can be attributed to normal device wear as the instrument has been in the field for 6 years prior to the reported event.Factors such as consistent use of the instrument throughout its lifetime may cause fatigue, leading to tip wear over time.Investigation conclusion for lot guyu (1): the returned device was visually inspected.The device showed signs of cosmetic wear with faded laser markings.The tip was confirmed to be deformed, with the hexalobe shape worn down and dull.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and six similar complaints for the reported lot number were identified.The most likely root cause of the reported event is due to normal device wear as the instrument has been in the field for over 3 years prior to the reported failure.Factors such as consistent use of the instrument throughout its lifetime may cause fatigue, leading to eventual tip wear.Investigation conclusion for lot mbft (3): the returned device was visually inspected.The device showed signs of cosmetic wear with faded laser markings.The tip was confirmed to be deformed, with the hexalobe shape worn down and dull.Device history records identified no relevant manufacturing issues.Complaint history was reviewed and two similar complaints for the reported lot number were identified.Tip deformation can occur due to hard patient bone quality resulting in higher torsional forces required to insert the pedicle screw.However, a root cause was unable to be conclusively determined as no additional information was available from the field at this time.Investigation conclusion for lot guyua (1): the returned device was visually inspected.The distal tip of the instrument was confirmed to be damaged and the hexalobe tip is deformed.Wear was observed throughout all components of the instrument, with faded laser markings and cosmetic evidence of repeated sterilization.The instrument was successfully able to fully disassemble and re-assemble.Device history records were reviewed and no relevant manufacturing issues were identified.Complaint history was reviewed and no similar complaints for the reported lot number were identified.The most likely root cause for the tip deformation is due to normal device wear as the instrument has been in the field for approximately 3 years prior to the reported event.Factors such as consistent use of the instrument throughout its lifetime may cause fatigue, leading to eventual tip wear.Patient bone quality, excessive force, and difficult patient anatomy may potentially attribute to deformation of the hexalobe tip as well.
 
Event or Problem Description
This record is a consolidation of q4 2021 records summarized as a part of the fda voluntary malfunction summary reporting program.This report captures eight instances of intraoperative everest locking screw inserter tip deformation.In all cases, the procedure was successfully completed with no adverse consequence to the patient.There was no surgical delay in seven of the events; one event involved an unspecified delay.

Brand Name
LOCKING SCREW INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13369552
Report Number3004774118-2022-00034
Device Sequence Number12107403
Product Code LXH
UDI-Device Identifier10888857040564
UDI-Public10888857040564
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized8
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2901-90098
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer10/21/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/01/2022
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown